Mark Anstadt (Committee Member), James Lucot (Committee Member), Mariana Morris (Advisor), Mariana Morris (Committee Chair)
Master of Science (MS)
Sarin, a lethal chemical nerve agent, may be a causative factor in multifactorial syndrome implicated in the Gulf War and Tokyo terrorist attacks. While high dose results in seizure and death, low dose exposure may lead to autonomic imbalance and chronic cardiac pathologies. In the present study, echocardiography and electrocardiography were used to examine the late onset effects of a low dose sarin on cardiac structure and function in mice. Stress responsiveness of the hypothalamic pituitary adrenal (HPA) axis was also tested. Findings demonstrate changes consistent with a dilated cardiomyopathy, including left ventricular dilatation, reduced contractility, and altered electrophysiological and inotropic responses to β adrenergic stimulation. Results also indicate altered stress responsiveness of HPA indicating autonomic imbalance. The role of low-dose sarin/organophosphate exposure needs to be considered in military and civilian population who suffer from autonomic imbalance and/or cardiomyopathies of indeterminate origin.
Department or Program
Department of Pharmacology and Toxicology
Year Degree Awarded
Copyright 2011, all rights reserved. This open access ETD is published by Wright State University and OhioLINK.